Skip to main content
main-content
Top

10-04-2012 | General practice | Article

Use of ‘common’ antibiotics associated with retinal detachment

Abstract

Free abstract

MedWire News: Oral fluoroquinolone use is associated with an increased risk for retinal detachment, report researchers.

They found that current users of oral fluoroquinolones were nearly five times more likely to be diagnosed with retinal detachment than nonusers. However, no risk was observed among recent or past users.

"Fluoroquinolones are one of the most commonly prescribed classes of antibiotics," explain Mahyar Etminan (Child and Family Research Institute of British Columbia, Vancouver, Canada) and colleagues. Despite these drugs being linked to several forms of ocular toxicity, a pharmacoepidemiologic study of their ocular safety has not been performed.

The team therefore conducted a nested case-control study comprising 989,591 patients who had visited an ophthalmologist in British Columbia between January 2000 and December 2007.

Of these, 4384 cases of retinal detachment (defined as those with a procedure code for retinal detachment after entry to the cohort) were identified. Ten controls, matched by age and the month and year of cohort entry, were selected for each case.

As reported in JAMA, 3.3% of cases and 0.6% of controls were current users of fluoroquinolones. Among the cases, respiratory tract infections and genitourinary tract infections were the most common indications for fluoroquinolone use.

Current users of fluoroquinolones were at a 4.5-fold higher risk for developing a retinal detachment than nonusers, writes the team, and the mean number of days from the first fluoroquinolone prescription to the first event of a retinal detachment was 4.8 days.

However, the researchers stress that the absolute risk for retinal detachment was small; the absolute increase in risk was four per 10,000 person-years (number needed to harm=2500 computed for any use of fluoroquinolones). In addition, no risk increase was observed among recent or past users.

Etminan et al conclude that "the exact mechanism of retinal detachment with fluoroquinolones is unknown," and say future pharmacoepidemiologic studies should be conducted to confirm these findings.

By Nikki Withers

Related topics